Medical questions & health advice by board certified doctors
"Why do I have black stool?"
I'm an 18 year old female. Recently I had black stool three days in a row. Now my stool is green with black chips. I haven't been eating high in iron, or blueberries, or black licorice. My stomach is bloated, loss of appetite, dull stomach ache..it's also hard to have a bowel movement and somewhat hard to try.
When there are changes in stool color that you cannot attribute to benign causes such as eating certain foods, or bismuth medicines (Pepto-Bismol) or iron supplements, you need to see a doctor as soon as possible for a diagnosis. This is especially true if it is accompanied by other symptoms such as abdominal pain or bloating and the problem persists. When there is enough blood to change the appearance of your stools, it may signal an internal bleeding. Black stool usually means that it is bleeding for some time from the upper part of the gastrointestinal (GI) tract, which is typically from the esophagus, stomach and upper small intestine. Blood will typically look like tar after it has been mixed with the body's digestive fluids as it passes through the intestines. The upper part of GI tract usually causes black and tarry stools due to peptic ulcer disease, angiodysphasia (fragile, abnormal blood vessels), gastritis (inflammation of the stomach lining), or esophageal varices. It is advisable to seek prompt medical assistance. Your doctor will perform a digital rectal exam to assess for both presence and possible source of blood, and can test the stool with a chemical to rule out any more serious conditions like tumors or cancer that may cause internal bleeding. An upper endoscopy can be performed to diagnose a cause if a source in the upper GI is suspected. If you have passed a lot of blood, you may also need emergency treatment.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.